MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.0MM LONG PILOT DRILL; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.0MM LONG PILOT DRILL; PLATE, FIXATION, BONE
Catalog Number 71631110
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 01/16/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known risks with the device itself or with its use that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during an internal fixation surgery , while using one (1) 4.0mm long pilot drill to drill the distal lateral locking device, the drill bit broke inside the patient.The broken piece could not be removed and is functioning as a screw.The procedure was performed, after a significant delay, using the same device.No consequences have been reported as a result of this event so far.The patient is reported to be stable.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided, the clinical root cause of the reported events could not be determined, and we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.The instructions for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices does caution to visually inspect the devices for damage or wear.The material of the long pilot drill is 17-4 ph stainless steel, and it is intended as an externally communicating device, not approved for implantation; therefore, long-term implantation data is not available.It was noted that the broke drill bit is functioning as a screw, this cannot be concluded as the material and design of the drill bit cannot be used as replacement for a distal locking screw and we cannot conclude the impact to the patient and the function of the nail as a consequence.The patient impact is determined to be the retained drill bit and extended surgical time.We cannot conclude future impact to the patien a review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.Also, the review of the instructions for use documents for care, maintenance, cleaning, and sterilization of smith & nephew orthopedics devices for single-use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.Reuse may increase risk of breakage, failure, patient infection, patient injury and revision surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, the heat treat inspection includes check hardness per print final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of type 630 bar which can be further processed into surgical instruments shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
4.0MM LONG PILOT DRILL
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key24310471
Report Number1020279-2026-00195
Device Sequence Number11977684
Product Code HRS
UDI-Device Identifier03596010392503
UDI-Public3596010392503
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/11/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71631110
Device Lot Number22LSZ0080
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/19/2026
Supplement Date Received by Manufacturer03/10/2026
Initial Report FDA Received Date02/10/2026
Supplement Report FDA Received Date03/11/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/26/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown